Managing Thromboembolic Events in Pediatric Cancer | OncLive

Managing Thromboembolic Events in Pediatric Cancer

September 23, 2017

Guy Young, MD, discussed the use of anticoagulants in managing thromboembolic events in pediatric cancer.

Guy Young, MD

Surgical procedures and the administration of chemotherapy by central venous catheter can increase the risk of a thromboembolic events in patients with cancer. To curb this risk, anticoagulants are used in both adults and children undergoing treatment.

Generally, day-to-day traumas that result in bleeding are more likely to occur in children than in adults says Guy Young, MD. This is attributed to the nature of childhood—playing sports, going to the park, or riding a bike.

Anticoagulants increase the risk for bleeding, and for a child undergoing treatment for cancer, a scraped knee could be a more serious situation than it would be in a heathy child. Additionally, anticoagulants such as warfarin come with their own side effects.

OncLive: How do you manage thromboembolic events in children with cancer?

In an interview with OncLive, Young, director, Hemostasis and Thrombosis Program, attending physician, Hematology, Oncology and Blood and Marrow Transplantation, Children’s Hospital Los Angeles, UCLA, discussed the use of anticoagulants in managing thromboembolic events in pediatric cancer.Young: Thromboembolic events do occur in children with cancer. They can occur for different reasons. Sometimes they occur simply as a results of the cancer that they have, but more often they occur due to a treatment approach that is used. Many of the treatments require central venous catheters. These catheters can frequently cause thrombotic events in the vessels in which they are placed.

The treatment for any thromboembolic event is anticoagulation—blood thinners. Children who have cancer who develop blood clots are going to need anticoagulation therapy. There are different anticoagulants that we use these days, however, each one of those carries risk for bleeding. And one of the main problems in treating children with cancer who have blood clots is that often the chemotherapy also puts them at risk for bleeding by lowering their platelet counts. So, treating children who have cancer who also have a thromboembolic event is extra complicated over even other children who have thromboembolic evens who do not have cancer because the risk for bleeding is much higher.

How does the treatment being given impact the management of adverse events, and are you worried about drug-to-drug interactions?

Children are prone to scrape knees or get hurt. What do you tell parents when it comes to using anticoagulants?

Are there any concerns with using vitamin K antagonists in children with cancer?

In addition, patients with cancer often have to have invasive procedures done. Particularly, children with leukemia need to have lumbar punctures done frequently, patients with brain tumors need to have surgeries of their brains—so anticoagulation therapy in children with cancer is complicated because of the way we might have to manage it surrounding the events that would occur with any type of surgical or invasive procedure.All anticoagulants increase the risk for bleeding. Children with cancer are more prone to bleeding partly due to their cancer, and partly as a result of the treatment for their cancers, including surgery and chemotherapy. In addition, there can be drug-drug interaction. Warfarin has many many interactions with a lot of antibiotics and other drugs that patients with cancer may need, therefore it is a very difficult therapy to use in children with cancer. Even newer anticoagulants carry drug interactions. Another issue with using anticoagulants in children is that children are more likely to experience trauma—just the simple day-to-day traumas. They are often playing with their siblings, friends, going to the park, or perhaps participating in sports. So, they are more at risk for traumatic events than a typical adult would be. Patients on anticoagulants are already at increased risk for bleeding, and trauma-associated bleeding is not an uncommon manifestation of patients who are on anticoagulants. Since kids participate in those activities regularly, they are at more risk for bleeding. One of the anticoagulants that we have are vitamin K antagonists, commonly known as warfarin. This is a very difficult drug to use in any child, and especially in children with cancer. Firstly, it has many drug-drug interactions—drugs that many kids with cancer are going to need, such as antibiotics and antiseizure medications. These are drugs that we use to treat these kids, or to deal with the side effects that they develop as a result of chemotherapy.

The other problem with vitamin K antagonists is that they have a long half-life, so they stay in the blood for many days. If a child with cancer suddenly needs to have an unexpected procedure due to a complication of their cancer, it can be very difficult to mange the surgical procedure, due to the fact that it is very hard to reverse the anticoagulant quickly. Vitamin K can reverse vitamin K antagonists, but that process takes 12 to 24 hours. There are drugs that can do it quicker, but they have their own complications, as well.

Could a treatment like bivalirudin have a place for VTE in children?

The combination of the fact that vitamin K antagonists have many drug-drug interactions and have this long half-life, makes it very difficult to use in children with cancer.There are some newer anticoagulant drugs available for children, one is bivalirudin. Bivalirudin is an IV-direct thrombin inhibitor. For hospitalized children that develop a blood clot, it can be a very good option instead of what we would normally use in that situation, which would be heparin therapy.

Heparin has certain types of complications and side effects that bivalirudin does not have. Furthermore, bivalirudin has some ability to resolve clots quicker than heparin, and so it can be a really good option for children with cancer who are hospitalized and develop blood clots.


x